Alert archive / Louisiana / Special Weather Statements in 2017

Special Weather Statement, NWS Lake Charles, LA

March 1, 2017Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this special weather statement at Mar 1, 2017, 4:21 PM CST for Saint Landry Parish, Louisiana. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 4:21 PM CST (22:21 UTC)
Expired
Mar 1, 2017, 5:00 PM CST
In force
39 min
Issued by
NWS Lake Charles, LA

County Saint Landry Parish, LA

What was reported inside it

TimeReportWhereRemark
Mar 1, 4:21 PM CSTHAIL 1Opelousas, LAPUBLIC POSTED PHOTO OF QUARTER SIZE HAIL ON SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

887 
WWUS84 KLCH 012221
SPSLCH

Special Weather Statement
National Weather Service Lake Charles LA
421 PM CST WED MAR 1 2017
 
LAZ033-045-012300-
St. Landry LA-Upper St. Martin LA-
421 PM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. MARTIN AND
SOUTHEASTERN ST. LANDRY PARISHES UNTIL 500 PM CST...

At 420 PM CST, Doppler radar was tracking a strong thunderstorm over
Leonville, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Opelousas, Krotz Springs, Leonville, Arnaudville, Sunset, Port Barre,
Grand Coteau and Atchafalaya National Wildlife Refuge.

LAT...LON 3038 9163 3041 9211 3058 9211 3061 9175
      3056 9176 3051 9173 3051 9175 3050 9175
      3050 9170 3048 9169 3047 9167 3044 9164
      3040 9162
TIME...MOT...LOC 2220Z 270DEG 31KT 3047 9203 

$$

TWH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at Mar 1, 2:40 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 1, 2:40 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
240 PM CST Wed Mar 1 2017

.DISCUSSION...
Wx map shows cold front moving through Central and Western
Louisiana this afternoon. With temperatures in the lower to mid
80s and dewpoints in the upper 60s to lower 70s ahead of the line,
a broken line of showers and thunderstorms developed within the
last couple of hours along the frontal boundary. A few of these
storms could become stronger to possibly severe with stronger
winds and hail over Central Louisiana near the marginal risk. For
this, put 60% over Central Louisiana, kept the 30-50% pops over
Western and Southern Louisiana, and mainly 20% for isolated
showers and thunderstorms along the frontal passage in Southeast
Texas.

Behind the front, precipitation ends with cooler and drier air
advecting across the region, which will bring temperatures at or
slightly below normal through Saturday. It will seem like winter
when compared to the 10-15 degrees above normal our entire region
has experienced the last couple of days. By Saturday afternoon,
the surface high moves east, southeast winds return, and
increasing clouds with a chance of showers for Saturday night into
Sunday with an approaching upper level disturbance. Moisture and
lift will remain elevated over our region as the upper level
disturbance lingers with the approach of a longer wave upper
level trough. Beyond Monday remains very uncertain. GFS brings
another good cold front through on Tuesday, ECMWF just shows it
washing out in the Arklatex. Confidence low during this period.

DML

&&

.MARINE...
Southerly winds will shift northwest with the passage of a cold
front late this afternoon and early this evening. Strong offshore
flow will develop and prevail overnight into Thursday. A Small
Craft Advisory has been issued for sustained northerly winds 20-25
kt gusting to around 30 kt and seas increasing to 4 to 8 feet.
The strong offshore flow will continue into Friday, staying
elevated and shifting east then southeast over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  45  65  40  68 /  10   0   0   0
LCH  49  65  44  68 /  10   0   0   0
LFT  51  65  44  68 /  20   0   0   0
BPT  50  67  46  69 /  10   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 9 PM this evening to 6 PM CST Friday
     for GMZ470-472-475.

     Small Craft Advisory from 9 PM this evening to noon CST Thursday
     for GMZ430-432-435.

     Small Craft Advisory from 9 PM this evening to 6 PM CST Thursday
     for GMZ450-452-455.

&&

PUBLIC...08
Hazardous weather outlook, Mar 1, 5:11 AM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
511 AM CST Wed Mar 1 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
021115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
511 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms can be expected today as a
cold front moves through the area. A few strong storms will be
possible, and there is a marginal risk for severe storms mainly
north of a Fort Polk to Marksville line. The primary threats will
be strong, possibly damaging, winds and hail.

Showers and storms will end by early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A chance for showers and thunderstorms will return Sunday into
Monday. Occasional cloud to ground lightning will accompany the
storms but severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-021115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
511 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Strong northerly winds and rough seas are expected to develop in
the wake of a cold front this evening. A Small Craft Advisory is
in effect for the coastal waters tonight, with Exercise Caution
for the lakes and bays.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong northerly winds and rough seas will continue on Thursday
and a Small Craft Advisory will remain in effect through at least
Thursday morning. Winds will diminish by Friday but Exercise
Caution conditions will be possible into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

24

In the hours before

Special weather statement, Mar 1, 2:13 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
213 PM CST WED MAR 1 2017

LAZ029-012045-
Avoyelles-
213 PM CST WED MAR 1 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL AVOYELLES
PARISH...

At 212 PM CST, strong thunderstorms were clustered over Echo, or near
Cheneyville, moving east at 30 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Marksville, Moreauville, Bordelonville, Cottonport, Mansura,
Brouillette, Big Bend, Lake Ophelia National Wildlife Refuge and
Hamburg.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3129 9189 3123 9179 3120 9173 3121 9170
      3119 9168 3117 9168 3114 9172 3110 9170
      3109 9172 3105 9172 3100 9177 3100 9206
      3119 9208 3126 9200 3122 9199 3125 9196
      3122 9194 3123 9192 3127 9195 3129 9193
TIME...MOT...LOC 2012Z 262DEG 26KT 3108 9221

Jones
Special weather statement, Mar 1, 3:19 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
319 PM CST WED MAR 1 2017

LAZ032-033-012145-
St. Landry-Evangeline-
319 PM CST WED MAR 1 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
EVANGELINE AND NORTHERN ST. LANDRY PARISHES...

At 318 PM CST, strong thunderstorms were clustered near Grand
Prairie, or 8 miles south of Morrow, moving east at 40 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Opelousas, Eunice, Ville Platte, Mamou, Melville, Palmetto, Bayou
Current, Port Barre, Washington, Chataignier, Prairie Ronde, Reddell,
Grand Prairie and Lebeau.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3066 9175 3063 9174 3062 9175 3059 9176
      3049 9248 3070 9251 3085 9182 3084 9180
      3081 9181 3078 9176 3076 9175 3074 9176
      3071 9173 3068 9174 3067 9173
TIME...MOT...LOC 2118Z 262DEG 34KT 3071 9207

Jones
Special weather statement, Mar 1, 4:21 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
421 PM CST WED MAR 1 2017

LAZ033-045-012300-
St. Landry LA-Upper St. Martin LA-
421 PM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. MARTIN AND
SOUTHEASTERN ST. LANDRY PARISHES UNTIL 500 PM CST...

At 420 PM CST, Doppler radar was tracking a strong thunderstorm over
Leonville, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Opelousas, Krotz Springs, Leonville, Arnaudville, Sunset, Port Barre,
Grand Coteau and Atchafalaya National Wildlife Refuge.

LAT...LON 3038 9163 3041 9211 3058 9211 3061 9175
      3056 9176 3051 9173 3051 9175 3050 9175
      3050 9170 3048 9169 3047 9167 3044 9164
      3040 9162
TIME...MOT...LOC 2220Z 270DEG 31KT 3047 9203

TWH

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 3:28 AM CSTSmall Craft AdvisoryLCH6 days
Mar 1, 2:13 PM CSTSpecial Weather StatementLCHAvoyelles32 min
Mar 1, 3:19 PM CSTSpecial Weather StatementLCHEvangeline, Saint Landry26 min

Nearby

Special Weather Statements in Louisiana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.